No one is completely safe once the cold and flu season starts, including pregnant women. Pregnancy affects every aspect of your life, and you must ensure that things that were previously harmless don’t have any harmful effects now. One of the most common questions women have is, “Can I take Nyquil while pregnant?” This will be answered here.
The combination drug Nyquil Cold and Flu contains acetaminophen, dextromethorphan, and doxylamine. It treats cold and flu symptoms such as fever, congestion of nasal passages, coughing, sore throat, and various aches. While it is extremely effective when taken under other circumstances, it might cause serious complications in pregnant women. Especially during the third trimester, most over-the-counter medications are forbidden, and Nyquil is no different. But there is no need to worry. There are plenty of safe options for pregnant mothers to treat their cold and flu symptoms. These could be in the form of acetaminophen (Tylenol), pseudoephedrine (Sudafed), chlorpheniramine (Chlor-Trimeton) or diphenhydramine (Benadryl).
What Other Medications Can I Take While Pregnant?
Pregnant women are not exempt from the two to three colds that most individuals have in the winter and spring. Your kid will be subjected to everything you are subjected to while you are pregnant. This implies that when you get the flu or a cold, your baby will also be exposed to whatever flu remedies you may be using, in addition to the flu or cold virus.
Normally, you have to allow your immune system to combat an infection caused by the majority of viruses. While you are waiting, over-the-counter drugs can help relieve your symptoms. Not every single flu remedy, though, is risk-free to use while pregnant. Certain drugs might harm the unborn child or have negative effects on you, such as raising your blood pressure. The following recommendations can help you identify the right medication for your cold and flu symptoms.
Pseudoephedrine for sinus tension and a stuffy nose
Decongestants reduce nasal swelling by restricting the blood vessels in your nose, which relieves stuffiness and sinus pressure. Most pregnant women can use Sudafed without any concerns. Women with high blood pressure must not use pseudoephedrine without asking their doctor first. The medicine may produce nervousness, racing heartbeat, and an increase in blood pressure.
Pseudoephedrine is currently stored behind the pharmacy counter since it can be used to make methamphetamine. When you buy it, you’ll need to provide documentation, and shops keep track of how much you spend. A common decongestant has a 24-hour maximum dosage of 240 mg.
Dextromethorphan for cough
A cough suppressant called dextromethorphan is used in over-the-counter medicines like Robitussin. Dextromethorphan-containing products with multiple symptom relief frequently include “DM” in their title. Cough suppressants are available in both immediate- and extended-release formulas. Pregnant women should limit themselves to 120 mg in a 24-hour period.
Another drug that is typically used in cough medicines like Mucinex is guaifenesin. Because it is an expectorant, it thins any mucus in the throat or chest, allowing you to cough it up more easily. It comes in formulas for either quick release or delayed release. It is advised to not take in more than 2,400 mg in a 24-hour window.
Diphenhydramine and chlorpheniramine for a runny nose and sneezing
Histamine release, an immunological reaction to an invasive infection, can cause runny nose and eyes, as well as sneezing. Diphenhydramine (Benadryl) and chlorpheniramine (Triaminic Allergy) are both safe to use during pregnancy. Both can, however, make you drowsy, so it’s better to take them at night. Chlorpheniramine can be safely used by pregnant women as long as it’s kept to under 32 mg per day.
Acetaminophen for throat
The maximum daily dose of acetaminophen (Tylenol) for pregnant women with sore throat is 3,000 mg. An antihistamine could also be effective if a runny nose is the source of the sore throat since the antihistamine can drain away those fluids.
The local anesthetic benzocaine can be added to lozenges as well as sprays to further relax the throat. Antiseptics with menthol and phenol, like Chloraseptic, also aid in relieving throat irritation. Sucking on hard candy might help to maintain saliva production, which could lessen throat irritants. Also, warm salt water, warm water, and liquid nighttime flu relief can help with a sore throat.
What Harmful Ingredients are Present in Nyquil?
NyQuil is a popular OTC drug that eases the symptoms of the flu, the common cold, and other comparable conditions. The main active ingredients in NyQuil are doxylamine, dextromethorphan (DXM), and acetaminophen (acetaminophen). Dextromethorphan stops coughing, acetaminophen lowers fever and eases moderate discomfort, and doxylamine is an antihistamine (anti-allergy drug) that eases congestion, sneezing, and sore throat. Doxylamine also promotes sleep; however, it might occasionally cause drowsiness throughout the day.
What is Acetaminophen?
Acetaminophen is a member of the category of drugs classified as analgesics, which relieve pain, and antipyretics, which lower fever.
When used with opiates, acetaminophen is prescribed to manage pain as well as mild to moderate body aches and fever. Headaches, muscular pains, arthritis, backaches, toothaches, sore throats, common cold, flu, minor aches, stomach pain, and severe cold are among the common ailments addressed by this medication. It works by lowering the temperature of the body and changing how the body interprets pain. Acetaminophen is available as a tablet, pill, emulsion or solution (liquid), all of which are intended for oral use.
What is Doxylamine Succinate?
Doxylamine is a member of the category of drugs recognized as antihistamines. It stops the body’s own histamine from causing allergy symptoms. The common cold, hay fever, and allergy symptoms can all be relieved with doxylamine. This medicine prevents the body from producing histamine and acetylcholine, two natural molecules. Watery eyes, a runny nose, and sneezing are some of the symptoms that are relieved by this medication.
Doxylamine is available as a tablet to be swallowed for sleep and in liquid-filled capsules when used in combination with other drugs to alleviate the common cold symptoms. Doxylamine is often administered thirty minutes before bedtime to help with a restful sleep. Doxylamine might have negative effects. Should any of these signs be extreme or ongoing, let your doctor know at once:
- Dry throat
- Dry nose
- Dry mouth
- Worsening chest congestion
How Does Chlorpheniramine Maleate Work?
The drug chlorpheniramine, an antihistamine, is used to alleviate allergy symptoms.
It is referred to as a sedating (drowsy) antihistamine and is therefore more probable to induce sleep than other antihistamines. Your body releases histamine when you touch an allergen, such as pollen, animal hair, or home dust, or when you are bitten by a bug or tick. While histamine is a chemical than can relieve pain, it can sometimes trigger allergic reactions, which can result in symptoms like a runny or clogged nose, itchy or watery eyes, wheezing, and skin rashes. These symptoms are lessened with the use of chlorpheniramine, which inhibits the action of histamine.
For certain people, chlorpheniramine is not a good choice. Inform your doctor or physician if any of the following apply:
- You have ever suffered from an intolerance to chlorpheniramine or any other medication.
- You having issues peeing.
- You have epilepsy or some other health concern that increases the risk of convulsions or seizures.
Does Nyquil Contain Alcohol?
NyQuil Cold does include 10% alcohol. It is there to help dissolve the active ingredients. However, as alcohol is not one of the active ingredients, it is not added for the purpose of treating cold and flu symptoms. The active components are dissolved by the alcohol.
Why are Nyquil drugs unsafe for pregnant women?
Due to the fact that many NyQuil formulations contain alcohol and phenylephrine, NyQuil use during pregnancy is not advised. When you are expecting, check with your doctor prior to actually using any medications that contain alcohol or phenylephrine.
Phenylephrine and Pregnancy
Phenylephrine, a nasal decongestant, is used to reduce nasal congestion and stuffy nose.
According to research, pregnant women should not take phenylephrine orally. This is due to how phenylephrine operates. As a decongestant, phenylephrine may cause constricting of the blood vessels, which poses a small risk. Decongestants like phenylephrine have raised worries that they may decrease blood flow through the placenta, depriving the baby of blood and nutrients, or that they may slightly increase the risk of birth abnormalities. During early pregnancy, it is more likely that use of phenylephrine will increase the chance of birth abnormalities.
Additionally, phenylephrine increases blood pressure in the mother. The main risk associated with increased blood pressure while pregnant is a reduction in blood circulation to the placenta. The fetus may receive less oxygen and other nutrients if the placenta does not receive sufficient blood. This may lead to premature delivery, intrauterine growth restriction, or low birth weight. The first trimester of pregnancy is the riskiest for phenylephrine exposure. The American Academy of Family Physicians advocates against using this medication during this time. If your doctor approves, only take it during the second or third trimester.
Alcohol Intake and Pregnancy
To aid in the dissolution of the medications into the liquid, NyQuil contains alcohol as an inactive component. Despite not being an active ingredient, alcohol can be harmful during pregnancy.
- Consuming alcohol, especially when pregnant, is not known to be safe in any amount or timing.
- Alcohol can readily cross the placenta and reach an unborn child. Its use has been associated with a higher risk of miscarriage, birth defects, and fetal development issues.
Every time you purchase an OTC product from the drugstore shelf, be careful to read the whole label because OTC items sometimes change their names, packaging, or contents.
Additionally, many NyQuil formulations contain substances that you might not want. For instance, you don’t need to use a medication that also contains painkillers and antihistamines if you merely have a cough. This awareness helps protect the infant from exposure to drugs that may not be necessary.
Always Consult Your Doctor
In general, it’s best to avoid NyQuil and other medications, especially during early pregnancy. Try non-drug approaches first to see if they can ease your symptoms. Only use medicines if the possible benefits outweigh the potential harm to the unborn child. Consult your physician or pharmacist for advice, and look at all OTC products’ drug information labels before deciding to use them. You can also try at-home remedies and prevent sickness by taking prenatal vitamins that include Vitamin C.